Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 15, 2020, 2:26 PM EDT for Erie County, Wyoming County, New York. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2020, 2:26 PM EDT (18:26 UTC)
- Expired
- May 15, 2020, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 41 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:30 PM EDT | HAIL 0.75 | 3 Se Holland, NY | |
| May 15, 2:40 PM EDT | TSTM WND DMG | 5 N Arcade, NY | TREES DOWN, BROUGHT DOWN A POWER POLE. |
| May 15, 2:40 PM EDT | TSTM WND DMG | 8 E Holland, NY | TREES DOWN. |
| May 15, 2:45 PM EDT | HAIL 0.75 | 8 Nne Arcade, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WUUS51 KBUF 151826
SVRBUF
NYC029-121-151930-
/O.NEW.KBUF.SV.W.0009.200515T1826Z-200515T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
226 PM EDT Fri May 15 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Wyoming County in western New York...
Southeastern Erie County in western New York...
* Until 330 PM EDT..
* At 224 PM EDT, a severe thunderstorm was located near Chaffee, or 9
miles southeast of East Aurora, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holland, Java, Perry, Warsaw, Colden, Chaffee, East Concord,
Sardinia, Varysburg, and Wethersfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4266 7877 4287 7814 4286 7805 4281 7796
4263 7799 4249 7875
TIME...MOT...LOC 1824Z 247DEG 33KT 4266 7851
HAIL...1.00IN
WIND...60MPH
$$
Hitchcock2 follow-up statements
732
WWUS51 KBUF 151849
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri May 15 2020
NYC029-151858-
/O.CAN.KBUF.SV.W.0009.000000T0000Z-200515T1930Z/
Erie NY-
249 PM EDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4270 7846 4285 7803 4281 7796 4263 7799
4254 7846
TIME...MOT...LOC 1848Z 259DEG 40KT 4263 7825
$$
NYC121-151930-
/O.CON.KBUF.SV.W.0009.000000T0000Z-200515T1930Z/
Wyoming NY-
249 PM EDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL WYOMING COUNTY...
At 248 PM EDT, a severe thunderstorm was located 9 miles southwest of
Warsaw, or 13 miles west of Letchworth State Park, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Letchworth State Park, Perry, Warsaw, Castile, Silver Springs,
Wyoming, Gainesville, Hermitage, Perry Center and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4270 7846 4285 7803 4281 7796 4263 7799
4254 7846
TIME...MOT...LOC 1848Z 259DEG 40KT 4263 7825
HAIL...1.00IN
WIND...60MPH
$$
Hitchcock640
WWUS51 KBUF 151915
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
315 PM EDT Fri May 15 2020
NYC121-151924-
/O.CAN.KBUF.SV.W.0009.000000T0000Z-200515T1930Z/
Wyoming NY-
315 PM EDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WYOMING COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A separate Severe Thunderstorm Warning is still in effect for
Wyoming County.
LAT...LON 4270 7846 4285 7803 4281 7796 4263 7799
4254 7846
TIME...MOT...LOC 1907Z 247DEG 33KT 4273 7794
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EDT, 31 minutes earlier.
Area forecast discussion, May 15, 1:55 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 155 PM EDT Fri May 15 2020 .SYNOPSIS... A cold front will sweep through the region this afternoon and evening with showers and thunderstorms, a few of which may be severe with isolated damaging winds and hail. High pressure will build into the region Saturday with a return to dry weather. Sunday will start dry, then low pressure will cross the Ohio Valley and Great Lakes with widespread rain later Sunday through Monday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... ...Severe weather possible for parts of the area this afternoon... Visible satellite imagery shows an area of partial sunshine across much of Western and Central NY early this afternoon. Insolation will allow temperatures to rise into the mid to upper 70s at lower elevations away from lake influences, supporting the development of moderate instability with SBCAPE of up to 1500J/KG. Moderate deep layer shear is forecast to remain in place on the southeast flank of a mid level trough advancing into the Great Lakes. Large scale forcing will increase in advance of the mid level trough and associated cold front during the afternoon. Increasing southwest flow off Lake Erie will result in an expanding shadow of more stable air over and northeast of the lake, including much of the Niagara Frontier. The strongest convection is not likely to initiate along the actual cold front, rather it will focus along the southern edge of the Lake Erie stable shadow with interaction from a pre-frontal trough. Expect convective initiation roughly between 1730Z-1830Z across the western Southern Tier, with convection then moving/developing eastward from there. A separate area of initiation may occur near the southeast corner of Lake Ontario as well by mid afternoon in response to a differential heating boundary near the lakeshore and convergence near the nose of enhanced flow developing downwind of Lake Erie. The best window for severe weather will be from roughly 2pm-6pm from the western Southern Tier through the western Finger Lakes to the southeast shores of Lake Ontario and southern Tug Hill region. Phase-space of shear and instability parameters suggests the potential for multicell convection, short bowing segments, and even a few supercells. Forecast low level shear is not overly impressive in latest 12Z mesoscale guidance, with 0-1km storm relative helicity in the neighborhood of 100 m2/s2. Boundary layer flow is already veering southwesterly, suggesting a low, but non-zero risk of an isolated tornado. Isolated damaging wind gusts are the main risk, with a secondary risk for large hail. The severe weather risk will end early this evening as convective overturning removes instability, and the cold front sweeps southeast across the area. A secondary area of showers and a few isolated, weak thunderstorms along the actual cold front will end quickly from northwest to southeast this evening. A few light showers may linger overnight east and southeast of Lake Ontario with the passage of the mid level trough. Low clouds may hold strong overnight behind the cold front as northerly upslope flow develops. Temperatures will drop back into the mid to upper 40s overnight. High pressure will build into the eastern Great Lakes Saturday with a return to dry weather. Low clouds may still be abundant in the morning with low level moisture trapped beneath the subsidence inversion. These should break apart in the afternoon to allow for increasing sunshine. Expect highs in the low to mid 60s in most areas away from the lakes. A northeast flow will keep the south shore of Lake Ontario much cooler. Dry weather will continue Saturday night as high pressure drifts east across New England. Warm advection will bring an increase in mid/high clouds across Western NY late. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... High pressure will linger in the area Sunday morning allowing for a dry start. A warm front will work its way across the Ohio Valley and into our area by late morning and early afternoon Sunday. Ahead of the boundary's arrival, a few showers will move into WNY before the arrival of the front and a much deeper source of moisture is transported into WNY and the areas south of Lake Ontario causing widespread rain. As the boundary pushes in, expect a rapid increase in PoPs. A nose of Canadian high pressure in New England will be stubborn to move out, which will keep the North Country primarily dry through Sunday afternoon. By Sunday night, stacked low pressure centered over southern Wisconsin will move southeast across the Great Lakes into Northern Ohio by Monday night before sliding south into the southern Appalachians by Tuesday afternoon due to the upper level ridge amplifying over the Central Plains. This pattern will promote deep southerly flow, which in turn will transport a much richer source of moisture from the Gulf of Mexico into our region. The aforementioned warm front will now be stalled over the region Sunday night and Monday. This combined with the plume of moisture and diffluent flow aloft will produce widespread soaking rain and possibly heavy rain Sunday night and Monday. The potential for how heavy will come down to how this low pressure interacts with another area of low pressure coming up along the Atlantic Coast. A sizable difference in QPF amounts are possible if any additional Atlantic tropical moisture were to be transported in. However, pin pointing the exact details in regards to the exact placement of mesoscale banding this far in advance is difficult to determine. Conditions are still favoring a predecessor rain event over our area during this time, with chances for a prolonged event to be to our south. All in all, a couple to a few inches are possible. That being said, this amount of rainfall in addition to the antecedent conditions from the rain on this past Friday may cause a few flooding concerns. Overall, have to keep an eye on this system as it approaches. The heavier rain chances will move south of WNY and North Central NY by Monday night. Canadian high pressure and the upper level ridge bending northeast into southern Quebec will suppress the stacked, and now cut-off low southward into the Mid-Atlantic and southern Appalachians. As the low pushes south, PoPs will reduce in a north south manner throughout Monday night and Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... High pressure will remain overhead Tuesday night through Thursday, which will allow for a prolonged period of quiet dry weather. A welcomed reprieve from the weekend. Temperatures throughout this period will remain around average for this time of year. The high pressure will lift north, allowing for the low pressure system that passes through earlier in the week to track northward along the East Coast into New England Thursday night and Friday. This will increase chances for rain from south to north during this time. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Low clouds and some patchy fog will continue across the North Country this afternoon on the cool side of a frontal zone with areas of IFR. For the rest of the area, scattered to numerous thunderstorms will develop ahead of a cold front approaching the area. The best coverage of storms is expected from the western Southern Tier through the western Finger Lakes to points southeast of Lake Ontario. Brief IFR is likely in and near thunderstorms, and localized wind gusts and hail are also possible. A southwest flow of stable air off Lake Erie will reduce the risk of thunderstorms at KBUF and KIAG, and possibly even KROC. The showers and storms will end quickly from northwest to southeast this evening with the passage of a cold front. A period of low stratus is likely from late afternoon through Saturday morning as weak northerly upslope flow develops in the wake of the cold front. This will produce areas of MVFR and IFR CIGS, with IFR favored across higher terrain and MVFR on the lake plains. The low stratus will scatter out by late morning or early afternoon Saturday, with a return to VFR thereafter. Outlook... Sunday...Deteriorating conditions to IFR to MVFR in rain in the afternoon and evening. Monday...MVFR/IFR with rain likely. Tuesday...Mainly VFR with a chance of showers. Wednesday...Mainly VFR. && .MARINE... Southwest winds will briefly increase ahead of a cold front this afternoon, producing choppy conditions on Lake Erie. Winds and waves are expected to remain just below Small Craft criteria. Winds will become north and then northeast tonight through Saturday morning behind the cold front. Strong differential heating will then result in lake breeze development Saturday afternoon, with wind speeds generally 12 knots or less. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, May 15, 4:10 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 410 AM EDT Fri May 15 2020 NYZ001>008-010>014-019>021-085-160900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 410 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. A cold front pushing through the region this afternoon and evening will generate thunderstorms that could become strong to severe in nature. These storms will contain heavy rain and will have the potential to generate damaging winds and hail. The greatest threat for severe weather will be after 3 PM across the Finger Lakes region and portions of the Southern Tier. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for a prolonged period of significant rain late Sunday through Monday when a few inches of rain could be experienced. This would introduce the risk for localized flooding... particularly in urban areas and near smaller tributaries. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 410 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf RSH
In the hours before
Special weather statement, May 15, 2:05 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
205 PM EDT Fri May 15 2020
NYZ012-013-019>021-085-151915-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
205 PM EDT Fri May 15 2020
...STRONG THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY
DOWNPOURS THIS AFTERNOON...
At 200 PM EDT, a line of strong thunderstorms was developing across
the Western Southern Tier, Boston Hills, and into the mid-Genesee
Valley. These storms will expand considerably during the next hour or
two.
These storms will produce heavy downpours and frequent lighting. A
quick inch of rain is possible, which may result in ponding of water
on roadways. It's also possible that these storms will become
severe, with damaging winds and hail.
Locations impacted include...
Dunkirk, Fredonia, Geneseo, Letchworth State Park, Evans, Boston,
Eden, Springville, Perry, Warsaw, Colden, Westfield, Mount Morris,
Gowanda, Silver Creek, Ashford, Angola, Arcade, Franklinville and
Mayville.
This includes the following highways...
Interstate 390 between exits 6 and 7.
Interstate 90 between exits 61 and 57A.
Interstate 86 between exits 4 and 7.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4231 7977 4244 7950 4253 7939 4259 7919
4264 7916 4287 7782 4271 7776 4235 7800
4211 7974 4227 7976 4228 7973
TIME...MOT...LOC 1758Z 251DEG 18KT 4253 7893
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:05 PM EDT | Special Weather Statement | BUF | Chautauqua, Livingston, Wyoming | 70 min |
| May 15, 3:02 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario, Wyoming | 58 min |
| May 15, 3:17 PM EDT | Special Weather Statement | BUF | Oswego | 58 min |
| May 15, 3:35 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 40 min |
| May 15, 3:38 PM EDT | Special Weather Statement | BUF | Allegany | 37 min |
| May 15, 3:53 PM EDT | Special Weather Statement | BUF | Lewis | 37 min |
| May 15, 4:38 PM EDT | Special Weather Statement | BUF | Cattaraugus | 37 min |
| May 15, 5:28 PM EDT | Areal Flood Warning | BUF | Chautauqua | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.